Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 202, NWS Springfield, MO

June 27, 2002Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 2002, 6:07 PM CDT for Dade County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 6:07 PM CDT (23:07 UTC)
Expired
Jun 27, 2002, 6:45 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dade County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1298 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272307
SVRSGF
MOC057-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN MISSOURI

* UNTIL 645 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF GOLDEN CITY...OR 18 MILES SOUTHWEST OF STOCKTON...
  AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOCKWOOD BY 640 PM CDT.
   GREENFIELD BY 645 PM CDT.

THE TOWNS OF SYLVANIA...ARCOLA...NEOLA AND SOUTH GREENFIELD ARE ALSO
IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3755 9407 3730 9403 3732 9366 3754 9367

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:10 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 27, 2:10 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT THU JUN 27 2002

FORECAST CONCERNS CONTINUE TO CENTER AROUND RAIN CHANCES.

MODIFIED 12Z SPRINGFIELD SOUNDING SHOWS THAT THE ATMOSPHERE HAS
BECOME RIPE FOR CONVECTION THIS AFTERNOON...BUT LACK OF FOCUSING
MECHANISMS HAVE RESULTED IN ONLY ISOLATED ACTIVITY SOUTHEAST OF
SPRINGFIELD. CUMULUS FIELD THROUGH 1 PM WAS LIMITED TO LOCATIONS
SOUTH OF INTERSTATE 44...WITH DEVELOPMENT NORTH OF THE INTERSTATE
OVER THE PAST HOUR. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED NORTH AND EAST OF SAINT LOUIS ALONG BANDS OF WEAK SURFACE
CONVERGENCE.

WILL KEEP A LOW CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT...AS
SURFACE BOUNDARY CONTINUES TO SAG SOUTH INTO THE FORECAST AREA.
SEVERE THREAT WILL CONTINUE THROUGH SUNSET...BUT ONLY ISOLATED
SEVERE STORMS ARE EXPECTED TO DEVELOP.

HAVE OPTED TO KEEP FRIDAY AND SATURDAY DRY FOR ALL AREAS...ALTHOUGH
THE AVN CONTINUES TO TRY TO DEVELOP PRECIPITATION ALONG THE ARKANSAS
AND OKLAHOMA BORDERS. WILL CARRY A SILENT 20 PERCENT CHANCE FOR NOW.

EXTENDED AVIATION CONTINUES TO KEEP MID LEVEL WEAKNESSES OVER THE
FORECAST AREA SUNDAY THROUGH THURSDAY OF NEXT WEEK.  WILL CONTINUE
TO SHOTGUN LOW CHANCE POPS TO ACCOUNT FOR THIS...BUT LATER SHIFTS
MAY BE ABLE TO NARROW THE AFFECTED AREAS AND/OR LOWER POPS.

HAVE BOOSTED TEMPERATURES FRIDAY AND SATURDAY DUE TO THE EXPECTED
DRY WEATHER.

THANKS TO WFO EAX FOR COORDINATION THIS AFTERNOON.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Jun 27, 1:00 PM CDT, 5 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 27 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.HAIL UP TO ONE
INCH IN DIAMETER MAY ALSO OCCUR.

* AREAS AFFECTED AND TIMING...

SEVERE WEATHER COULD DEVELOP ANYWHERE ACROSS THE FORECAST AREA
BETWEEN 3 PM AND 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED.

* DISCUSSION...

A WEAK SURFACE FRONT AND MID LEVEL SHORT WAVE WILL MOVE THROUGH THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
THIS FEATURE...WITH THE POTENTIAL FOR SOME OF THE STORMS TO BECOME
SEVERE. DAMAGING WINDS AROUND 60 MPH WILL BE THE MAIN CONCERN FROM
THE SEVERE STORMS...WITH HAIL UP TO ONE INCH ALSO POSSIBLE.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY OF NEXT WEEK...PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING HOURS. WHILE ISOLATED SEVERE STORMS WILL
BE POSSIBLE ON ANY GIVEN DAY...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SUTTON
Special weather statement, Jun 27, 1:00 PM CDT, 5 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 27 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. HAIL UP TO ONE
INCH IN DIAMETER MAY ALSO OCCUR.

* AREAS AFFECTED AND TIMING...

SEVERE WEATHER COULD DEVELOP ANYWHERE ACROSS THE FORECAST AREA
BETWEEN 3 PM AND 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED.

* DISCUSSION...

A WEAK SURFACE FRONT AND MID LEVEL SHORT WAVE WILL MOVE THROUGH THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF
THIS FEATURE...WITH THE POTENTIAL FOR SOME OF THE STORMS TO BECOME
SEVERE. DAMAGING WINDS AROUND 60 MPH WILL BE THE MAIN CONCERN FROM
THE SEVERE STORMS...WITH HAIL UP TO ONE INCH ALSO POSSIBLE.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY OF NEXT WEEK...PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING HOURS. WHILE ISOLATED SEVERE STORMS WILL
BE POSSIBLE ON ANY GIVEN DAY...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SUTTON

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.